What Drugs Can Cause Priapism?
Priapism is a prolonged and usually painful erection that occurs in the absence of desire or sexual stimulation, is not relieved by intercourse, and is the result of a mismatch in the regulatory mechanisms that initiate penile erection and those that allow its detumescence. Priapism is classified into two groups: the arterial or high-flow, less frequent, secondary to injuries that cause arterial blood to enter the cavernous bodies; and low-flow, veno-occlusive or ischemic priapism (95% of cases), which is an urological emergency due to the intense pain it causes and because it can also lead to painful consequences such as irreversible erectile dysfunction (a significant percentage of patients develop it, even with treatment) or penile gangrene.
What Drugs Can Cause Priapism?
One of the main causes of low flow priapism is the use of drugs with α-adrenergic antagonist effect, among which antipsychotic drugs stand out, and to which up to 50% of these cases are attributed. It is assumed that the adrenergic blockade triggers an imbalance in favor of the parasympathetic tone with the consequent relaxation of the cavernous arterioles, decreased sinusoidal venous return and persistent engorgement of the cavernous bodies. Sequentially, the increase in tissue pressure (which in practice constitutes a compartment syndrome) exceeds blood pressure with the consequent ischemia, hypoxia and acidosis that, as the cascade of events progresses, will lead to thrombosis, cell death and penile fibrosis.
There exists a four-hour limit as a diagnostic criterion for priapism. Although globally the prognosis depends on the promptness of the intervention, even with the establishment of specific treatment a high percentage of patients -between 50% and 90%- could develop total erectile dysfunction if the priapism exceeds 24 to 48 hours of duration, the longer elapsed there will be less effectiveness of any intervention: this due to the abolition of detumescent physiological mechanisms and not by intrinsic failure, it is worth clarifying, of the established medical or surgical procedures.
Although the population incidence of priapism is 15-per 100.000 (and doubles among males over 40 years old, which is the most affected age group), the severity of possible sequelae imposes a reinforcement of the preventive attitude towards the possibility of this complication: in the case of priapism induced by antipsychotics, commonly used drugs for chronic use, an elementary preventive measure is to detect the presence of additional risk factors such as, among others: blood dyscrasias (polycythemia, thalassemias, sickle cell disease), the use of psychoactive substances (alcohol, cocaine, amphetamines), use of other α-blockers (terazosin, tamsulosin, guanethidine, etc.), which could discourage the use of antipsychotics with high α-antagonist affinity, such as risperidone or, in the case of prescription, obligatorily impose close monitoring. Potential pharmacokinetic interactions that raise plasma levels of drugs associated with priapism should also be considered. Additionally, it has been described that many patients develop prolonged and non-painful erections before the full episode of priapism: however, patients do not spontaneously mention this problem (nor do the physicians usually approach it). In this sense, users should be systematically interrogated for the presence of these phenomena during the time of use of the drug and, if there is a positive response, consider its possible suspension in a timely manner.
The therapeutic approach of priapism depends fundamentally on the type diagnosed: in the case of ischemic priapism, initial management involves aspiration and direct irrigation of the cavernous bodies with dilute sympathomimetic agents -for example, phenylephrine or ethylephrine- and, in case of failure of these procedures, the surgical anastomosis of the cavernous bodies must be made to the spongy body or venous tributaries -such as the greater saphenous vein- in order to achieve penile flaccidity: either the anastomosis performed at the glans level or, in more severe cases, even at the base of the penis.
The wide use of drugs such as antipsychotics in medicine, psychiatry and other specialties obliges doctors to take into account this infrequent but deleterious adverse event of priapism, which may well be classified as idiosyncratic, since it is not related to the dose of the psychopharmaceutical or the duration of the treatment.